Display Settings:

Format

Send to:

Choose Destination
Ann Emerg Med. 2012 Jul;60(1):103-5. doi: 10.1016/j.annemergmed.2012.01.005. Epub 2012 Mar 3.

Hyperthermia and multiorgan failure after abuse of "bath salts" containing 3,4-methylenedioxypyrovalerone.

Author information

  • 1Division of Medical Toxicology, Department of Emergency Medicine, University of Virginia School of Medicine, Charlottesville, VA, USA.

Abstract

"Bath salts" are being increasingly used as drugs of abuse. These products have been found to contain a variety of compounds, including 3,4-methylenedioxypyrovalerone (MDPV). We present a case of a 25-year-old man who injected bath salts and acutely developed severe agitation, hyperthermia, and tachycardia. Despite aggressive early medical management, including dialysis, he progressed to multiorgan system failure, although he ultimately recovered after a prolonged hospital course. The only chemical substance detected on comprehensive toxicologic testing was MDPV, a synthetic cathinone analogue. According to our case, MDPV abuse may result in adverse multisystem organ effects, including rhabdomyolysis, cardiac injury, hepatic injury, and renal failure. It is unknown whether these end-organ effects were due to direct cellular toxicity induced by MDPV or a result of the patient's marked agitation and hyperthermia. Acute management should focus on the rapid identification of organ injury and appropriate supportive care.

Copyright © 2012. Published by Mosby, Inc.

PMID:
22387085
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk